Hail, Weld
- When
- July 1, 4:39 PM MST
- Where
- Weld County, 3 mi S of Roggen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.127, -104.370
A severe thunderstorm produced large hail up to the size of quarters west of Greeley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to the size of quarters west of Greeley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM MST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 257 PM MDT WED JUL 1 2009 .SHORT TERM...UPPER LEVEL RIDGE AXIS OVER WESTERN COLORADO THIS AFTERNOON WILL SLOWLY PROGRESS EAST AND BE OVER EASTERN COLORADO BY TOMORROW AFTERNOON. A SURFACE BOUNDARY IS CURRENTLY PUSHING SOUTH OVER NORTHEASTERN COLORADO BRINGING NORTHERLY FLOW. A SLIGHTLY STRONGER FRONT IS EXPECTED TO PUSH THROUGH THE STATE THIS EVENING ALONG WITH AN UPPER LEVEL SHORTWAVE MOVING SOUTHEAST OVER THE RIDGE. EXPECTING A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM COVERAGE FROM YESTERDAY AS PW VALUES ARE 1-3 TENTHS HIGHER THAN YESTERDAY. THERE IS A SLIGHT CHANCE A FEW THUNDERSTORMS COULD REACH SEVERE CRITERIA OVER THE NORTHEASTERN CORNER OF THE STATE...WITH THE MAIN CONCERN BEING LARGE HAIL AND STRONG WINDS. CAPES WILL BE UP TO 2K J/KG OVER THE NORTHEAST CORNER OF COLORADO...WHILE ELSEWHERE CAPES WILL BE AROUND 400-800 J/KG. THE FRONT THIS EVENING MAY HELP CONVECTION PERSIST A LITTLE LONGER TONIGHT OVER THE PLAINS. EXPECTING POST FRONTAL UPSLOPE FLOW THROUGH THURSDAY INCREASING PW VALUES FURTHER. TEMPERATURES WILL BE 5-10 DEGREES COOLER THAN TODAY IN THE POST FRONTAL AIRMASS AND FROM AN INCREASE IN CLOUD COVER TOMORROW. AN INCREASE IN MID LEVEL MOISTURE FROM THE SOUTHWESTERLY FLOW AROUND THE UPPER HIGH ALONG WITH THE MOIST UPSLOPE FLOW WILL RESULT IN A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. .LONG TERM...WEATHER PATTERN WILL TURN MORE ACTIVE AGAIN FOR THURSDAY NIGHT THROUGH THE 4TH OF JULY WEEKEND. LOW LEVEL MOISTURE WILL INCREASE ACROSS THE PLAINS WITH PREVAILING LIGHT EASTERLY FLOW...AND AT THE SAME TIME UPPER LEVEL MOISTURE INCREASES AS PLUME OF MONSOONAL MOISTURE ROTATES AROUND THE PERIPHERY OF THE UPPER HIGH AND SPREADS ACROSS COLORADO. THIS WILL INCREASE PRECIPITABLE WATER VALUES INTO THE 1.0 TO 1.3 INCH RANGE ACROSS THE PLAINS. IN ADDITION...MID LEVEL WIND SHEAR AND CAPES WILL ALSO BE INCREASING. CAPES OF 1000-2000 J/KG DURING THE PEAK HEATING AND EARLY EVENING HOURS SHOULD PROMOTE DEVELOPMENT OF A FEW SEVERE STORMS...ESPECIALLY WHEN CONSIDERING 0-6 KM WIND SHEAR VECTOR OF 20 M/S. THERE IS ALSO SOME WEAK Q-G LIFT NOTED THURSDAY EVENING AS A DISTURBANCE NOW SEEN IN THE BAJA REGION MOVES THIS WAY AROUND THE RIDGE AXIS...SO THIS SHOULD PROMOTE HIGHER STORM COVERAGE AND HIGHER POPS ON THE PLAINS THURSDAY EVENING. AT THIS TIME...DONT SEE A WHOLE LOT OF CHANGE FOR SATURDAY ALTHOUGH FLOW ALOFT MAY WEAKEN A BIT. THEREFORE EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING STORMS. BY SUNDAY...THERE ARE A FEW INDICATIONS THE PLAINS MAY STABILIZE A BIT...SO CUT BACK POPS IN THE NORTHEAST CORNER OF THE STATE...OTHERWISE SHOULD STILL SEE SCATTERED AFTERNOON AND EVENING STORM COVERAGE. BY EARLY NEXT WEEK...THE RIDGE IS ADVERTISED TO AMPLIFY OVER THE CENTRAL ROCKIES AS DEEPER EAST COAST AND WEST COAST TROUGHS DEVELOP. THIS WILL LIKELY LEAD TO A RETURN OF DRIER AND WARMER CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A SLIGHT CHANCE STILL EXISTS FOR A THUNDERSTORM BETWEEN 21Z AND 03Z...MAINLY NEAR THE FOOTHILLS AND PALMER DIVIDE. OUTFLOWS WINDS FROM THUNDERSTORMS WILL LIKELY AFFECT KDEN CAUSING ABRUPT WIND DIRECTION CHANGES. A COUPLE OF FRONTAL BOUNDARIES WILL KEEP NORTHERLY WINDS THROUGH MOST OF THE NIGHT. UPSLOPE FLOW TOMORROW WILL INCREASE SHOWER AND THUNDERSTORM COVERAGE TOMORROW. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT WED JUL 01 2009 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT WED JUL 01 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS NORTHEAST COLORADO. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE NORTHEAST CORNER OF COLORADO AND OVER PARK...SOUTHERN JEFFERSON AND DOUGLAS COUNTIES. THERE IS A SLIGHT CHANCE THAT SOME THE THUNDERSTORMS COULD BECOME SEVERE OVER THE NORTHEAST CORNER OF THE STATE. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THURSDAY AND CONTINUE THROUGH THE FOURTH OF JULY WEEKEND. IN ADDITION...MOISTURE...INSTABILITY...AND WIND SHEAR IN THE ATMOSPHERE WILL ALSO BE INCREASING...BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL EACH DAY. SOMEWHAT DRIER AND WARMER CONDITIONS ARE THEN EXPECTED TO RETURN BY THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186181, 173382, 173381.